Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fat malabsorption
Jul 30, 2003

I read a couple of brief articles on the web about HIV and diarrhea. They said that fat malabsorption was a common cause of diarrhea. They did not define fat malabsorption. What is it?

I seroconverted April 2002 and went on HAART at that time. Diarrhea was a constant problem for the first ten months. I thought if I ate a lot threw the day, I might eliminate the diarrhea. I ate a great deal and the diarrhea stopped. (I also developed quite a belly.) This could be coincidence. Maybe I just reached the point where the meds stopped bothering my GI system. Any way, I got tired of being fat. I resumed my former light eating habits. The pounds flew off, 15 pounds in a month. Now the diarrhea is back. Could eating a lot reduce the incidence of diarrhea? I should add that the high temperatures around here have been in the low 100s as of late. Perhaps the heat is causing the diarrhea? I would like to know your thoughts on the above. Thanks.

Response from Dr. Henry

Malabsorption due to HIV is usually seen in more advanced disease (AIDS). Numerous infections and other conditions can also cause malabsorption (HIV or non-HIV related). Malabsorption is related to but not the same as diarrhea. The most common type of malabsorption is lactose intolerance (milk) due to lactase deficiency (leading to the inability to digest/absorb milk products properly). Analysis of nutritional status, stool content, etc. are parts of the work-up for malabsorption. Many HIV medications (particularly protease inhibitors) can aggravate the gut and result in loose stools (? malaborption at times). I have also seen cases where the protease inhibitors seem to unmask lactose intolerance. Also for some of the protease inhibitors taking with food actually may decrease the stool frequency. A good history and physical evaluation by your HIV doc is the first step in sorting out the various possibilities. KH



Previous
Why all the fuss over fuzeon
Next
kidney stones

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement